Solving partial differential equations by collocation using radial basis functions. (English) Zbl 0943.65133

Summary: After a series of application papers have proven the approach to be numerically effective, this paper gives the first theoretical foundation for methods solving partial differential equations by collocation with (possibly radial) basis functions.


65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
65N15 Error bounds for boundary value problems involving PDEs
Full Text: DOI


[1] Wendland, H., Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree, Adv. Comput. Math., 4, 389-396 (1995) · Zbl 0838.41014
[2] Kansa, E. J., Multiquadrics — A scattered data approximation scheme with applications to computational fluid dynamics, I: Surface approximations and partial derivative estimates, Comput. Math. Appl., 19, 127-145 (1990) · Zbl 0692.76003
[3] Dubal, M. R.; Oliveira, S. R.; Matzner, R. A., Solution of elliptic equations in Numerical Relativity using multiquadrics, (Approaches to Numerical Relativity (1992), Cambridge University Press), 265-280
[4] Moridis, G. J.; Kansa, E. J., The Laplace transform multiquadric method: A highly accurate scheme for the numerical solution of linear partial differential equations, J. Appl. Sci. Comp., 1, 375-407 (1994)
[5] Dubal, M. R., Domain decomposition and local refinement for multiquadric approximations, I: Second-order equations in one dimension, J. Appl. Sci. Comp., 1, 146-171 (1994)
[6] Sharan, M.; Kansa, E. J.; Gupta, S., Application of the multiquadric method for numerical solution of elliptic partial differential equations, Appl. Math. Comput., 84, 275-302 (1997) · Zbl 0883.65083
[7] Fasshauer, G., Solving partial differential equations by collocation with radial basis functions, (LeMéhauté, A.; Rabut, C.; Schumaker, L. L., Chamonix Proceedings (1996), Vanderbilt University Press: Vanderbilt University Press Nashville, TN) · Zbl 0938.65140
[8] Nardini, D.; Brebbia, C. A., A new approach to free vibration analysis using boundary elements, (Boundary Element Methods in Engineering (1983), Springer: Springer Berlin) · Zbl 0541.73104
[9] Zheng, R.; Coleman, C. J.; Pan-Thien, N., A boundary element approach for non-homogeneous potential problems, Comp. Mech., 7, 279-288 (1991) · Zbl 0735.73086
[10] Yamada, T.; Wrobel, L. C., Properties of Gaussian radial basis functions in the dual reciprocity boundary element method, ZAMP, 44, 1054-1067 (1993) · Zbl 0787.65085
[11] Golberg, M., Recent developments in the numerical evaluation of particular solutions in the boundary element method, Appl. Math. Comp., 75, 91-101 (1996) · Zbl 0846.65069
[12] Schaback, R.; Wendland, H., Using radial basis functions for solving PDE’s via homogenization (1997), in preparation, Göttingen
[13] Iske, A.; Sonar, Th., On the structure of function spaces in optimal recovery of point functionals for ENO-schemes by radial basis functions, Numer. Math., 74, 177-201 (1996) · Zbl 0859.65110
[14] Braess, D., Nonlinear Approximation Theory (1986), Springer: Springer Berlin · Zbl 0656.41001
[15] Wu, Z., Hermite-Birkhoff interpolation of scattered data by radial basis functions, Approx. Th. Appl., 8, 1-10 (1992) · Zbl 0757.41009
[16] Schaback, R., Multivariate interpolation and approximation by translates of a basis function, (Chui, C. K.; Schumaker, L. L., Approximation Theory VIII, vol. 1 (1995), World Scientific: World Scientific Singapore), 491-514, Approximation and Interpolation · Zbl 1139.41301
[17] Dyn, N.; Narcowich, F. J.; Ward, J. D., Variational principles and Sobolev-type estimates for generalized interpolation on a Riemannian manifold (1997), Texas A&M University, Preprint · Zbl 0948.41015
[18] Schaback, R., Error estimates and condition numbers for radial basis function interpolation, Adv. Comput. Math., 3, 251-264 (1995) · Zbl 0861.65007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.